Thank you for your inquiry.
Before I begin my response to you, I would like to refer you to three references (one reference is abstracted below, and the other two are simply referenced below). The Pediatrics article by Wood, et al., I think would be very helpful for you because it gives an algorithm that one can use to approach patients with possible allergic reactions to vaccines. The other two discuss skin test concentrations which can be used for testing.
In addition, there are other entries on our Academy "Ask the Expert" website that might be of help to you as well. These are:
Possible allergic reaction to immunization - entered on 5/4/2012
Management of a child with possible allergy to DTap - entered on 5/1/2012
Having said this, unfortunately I cannot give a definitive answer to your question because in the final analysis, the decision as to whether or not to proceed with further vaccination will be done after a risk/benefit analysis that you will need to make after a discussion with your patient. However, I can offer a few suggestions:
Your description of her reaction mentions only a "shock-like" response. As you know, the most common reaction to a vaccination, or an injection of any sort for that matter, is a vasodepressor (vasovagal) response. I think close questioning of her and/or of a witness of the event might help you discern whether or not this was a vasodepressor response or a true allergic reaction. As you are aware, the absence of flush or urticaria would speak against an allergic reaction, and the presence of cold, clammy skin or bradycardia if detected at the time of the event would make one strongly consider a vasodepressor response. Of course, if it was a vasodepressor response, it would give affect how you would approach this patient.
In my opinion, there are three possible approaches:
You could of course not re-vaccinate.
For many vaccines, you could obtain antibody titers to decide whether or not the patient was already protected, but unfortunately, for pertussis, I do not believe we know the protective level. At least I could not find any protective level quoted in the literature. Thus I am afraid you would have no true idea as to whether or not she would be protected from pertussis based upon her single administration. Obviously, it would be ideal to proceed further.
You could skin test her using the suggested concentrations noted in the reference that we gave. If skin tests were positive, it would make one less comfortable about readministering the vaccine, and would mandate a desensitization procedure. You could proceed with the desensitization procedure by doing skin test titrations from strong to weak by tenfold dilutions. You could begin a desensitization dose at a concentration at which time the skin tests became negative.
If the skin test was negative, you could simply initiate a careful provocation dosage regimen beginning with a dose of 0.05 to 0.1 cc and progressing thereafter with gradual increments (0.05 to 0.1 cc every half hour to one hour while under observation).
You could skip the skin testing and simply do the provocative dosage regimen while under observation in the office.
I cannot tell you a "right or wrong" option to choose from the above, but my preference would be Option B - skin testing and proceeding from there.
Thank you again for your inquiry and we hope this response is helpful to you.
Pediatrics. 2008 Sep;122(3):e771-7.
An algorithm for treatment of patients with hypersensitivity reactions after vaccines.
Wood RA, Berger M, Dreskin SC, Setse R, Engler RJ, Dekker CL, Halsey NA; Hypersensitivity Working Group of the Clinical Immunization Safety Assessment (CISA) Network.
Johns Hopkins Hospital, CMSC 1102, 600 N Wolfe St, Baltimore, MD 21287, USA.
Concerns about possible allergic reactions to immunizations are raised frequently by both patients/parents and primary care providers. Estimates of true allergic, or immediate hypersensitivity, reactions to routine vaccines range from 1 per 50000 doses for diphtheria-tetanus-pertussis to approximately 1 per 500000 to 1000000 doses for most other vaccines. In a large study from New Zealand, data were collected during a 5-year period on 15 marketed vaccines and revealed an estimated rate of 1 immediate hypersensitivity reaction per 450000 doses of vaccine administered. Another large study, conducted within the Vaccine Safety Data link, described a range of reaction rates to >7.5 million doses. Depending on the study design and the time after the immunization event, reaction rates varied from 0.65 cases per million doses to 1.53 cases per million doses when additional allergy codes were included. For some vaccines, particularly when allergens such as gelatin are part of the formulation (eg, Japanese encephalitis), higher rates of serious allergic reactions may occur. Although these per-dose estimates suggest that true hypersensitivity reactions are quite rare, the large number of doses that are administered, especially for the commonly used vaccines, makes this a relatively common clinical problem. In this review, we present background information on vaccine hypersensitivity, followed by a detailed algorithm that provides a rational and organized approach for the evaluation and treatment of patients with suspected hypersensitivity. We then include 3 cases of suspected allergic reactions to vaccines that have been referred to the Clinical Immunization Safety Assessment network to demonstrate the practical application of the algorithm.
Boostrix: Each 0.5-mL dose contains aluminum hydroxide as adjuvant (not more than 0.39 mg aluminum by assay), 4.5 mg of sodium chloride, ¡Ü100 mcg of residual formaldehyde, and ¡Ü100 mcg of polysorbate 80 (Tween 80).
Adacel: Other ingredients per 0.5 mL 274 dose include 1.5 mg aluminum phosphate (0.33 mg aluminum) as the adjuvant, ¡Ü5 mcg residual 275 formaldehyde, <50 ng residual glutaraldehyde and 3.3 mg (0.6% v/v) 2-phenoxyethanol.
1. Wood RA, et al. Irritant skin test reactions to common vaccines. J Allergy Clin Immunol 2007 (August); 120(2):478-481.
2. Wood RA, et al. Assessment of irritant skin test reactions to common vaccines. J Allergy Clin Immunol 2007; 119(1):S271
Phil Lieberman, M.D.